Skip to Main Content

++

CONDITION/DISORDER SYNONYMS

++

  • Antineoplastic neuropathy

  • Drug-induced neuropathy or neuronopathy

++

ICD-9-CM CODE1

++

  • 357.6 Polyneuropathy due to drugs

++

ICD-10-CM CODE2

++

  • G62.0 Drug-induced polyneuropathy

++

PREFERRED PRACTICE PATTERN

++

  • 5G Impaired Motor Function and Sensory Integrity Associated with Acute or Chronic Polyneuropathies3

++

PATIENT PRESENTATION

A 69-year-old man reports increasing difficulty working in his woodshop. He was successfully treated for non-Hodgkin lymphoma with radiation and chemotherapy. All treatments ended 3 weeks ago. He noticed numbness in his hands and feet and felt clumsy shortly after starting his chemotherapy, but was told it would likely go away later. Yesterday, he felt like going for a walk but found he struggled with what used to be an easy distance. He regularly catches his toes on the carpet at home and on the grass in the yard when he is walking. His wife passed away 2 years ago and he is concerned about being able to live on his own. Other medical history includes osteoarthritis in his right knee, impingement in the left shoulder, and hyperlipidemia which is controlled by 20 mg Lipitor daily.

++

KEY FEATURES

++
Description
++

  • Damage to nerve cells of the peripheral nervous system

  • Numbness, tingling in the hands and feet

  • Peripheral neuropathy

  • Patients may experience painful peripheral neuropathy

  • Predominantly sensory polyneuropathy beginning several weeks after the completion of antineoplastic drug therapy

++
Essentials of Diagnosis
++

  • Change in symptoms can be sudden or appear slowly.

  • Severity of polyneuropathy is dose- and time-dependent.

  • Concentration of platinum in the peripheral nervous system is correlated to degree of pathologic changes; greatest concentrations generally found in the dorsal root ganglia, but can become concentrated in dorsal columns of the spinal cord.

++
FIGURE 98-1

Distribution of sensory and lower-motor-neuron deficits in a patient with peripheral polyneuropathy. Notice the “stocking-and-glove” pattern of sensory loss. (From Waxman SG. Clinical Neuroanatomy. 26th ed. http://www.accessmedicine.com. Copyright © The McGraw-Hill Companies, Inc. All rights reserved.)

Graphic Jump Location
++
General Considerations
++

  • Most common medications involved are

    • Cisplatin

    • Carboplatin

    • Paclitaxel

    • Docetaxel

    • Vincristine

    • Vinblastine

    • Vinorelbine

    • Thalidomide

  • Many are also ototoxic, cause autonomic dysfunction, or lead to seizures.

  • Chemotherapy-related fatigue is common, will impact assessment and treatment of those with chemotherapy-induced polyneuropathy.

++
Demographics
++

  • Adults more commonly affected than children

++

CLINICAL FINDINGS

++

SIGNS AND SYMPTOMS

  • Altered gait pattern

  • Constipation

  • Impaired balance

  • Impaired vestibular function

  • Loss of sensation to light touch

  • Loss or impairment of deep-tendon reflexes

  • Loss or impairment of vibration and proprioception

  • Numbness of hand, feet, mouth area

  • Pain, burning, stabbing

  • Tingling

++
Functional Implications
++

  • Difficulty with fine motor ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.